Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2005, 8:11 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2005, 8:11 AM CDT (13:11 UTC)
- Expired
- Aug 15, 2005, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 151315 FFWMAF TXC033-227-335-415-151615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 811 AM CDT MON AUG 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SCURRY COUNTY IN WEST TEXAS BORDEN COUNTY IN WEST TEXAS HOWARD COUNTY IN WEST TEXAS MITCHELL COUNTY IN WEST TEXAS * UNTIL 1115 AM CDT * AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED WIDESPREAD HEAVY RAIN ACROSS MUCH OF SCURRY...BORDEN...HOWARD... AND MITCHELL COUNTIES. FLASH FLOODING IS POSSIBLE FROM THESE STORMS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COAHOMA... KNAPP... IRA... SNYDER... MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3213 10168 3211 10073 3288 10071 3290 10163 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:36 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 15, 3:36 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT MON AUG 15 2005
.SHORT TERM...
WET PATTERN REMAINS IN PLACE ACRS W TX AS WATER VAPOR DEPICTS
PRESENCE OF ABUNDANT SUBTROPICAL MSTR. ANALYSIS OF WATER VAPOR
REVEALS SHRTWV TROF INVOF KELP WITH 5H WEAKNESS/UPR DIVERGENCE
EXTENDING SE THRU RIO GRANDE/BIG BEND REGION. PRIMARY MID LEVEL
THETA-E RIDGE AXIS HAS BEEN PUSHED E...HOWEVER MID LEVEL IS EXPECTED
TO BACK ALLOWING THETA-E RIDGE TO PUSH BACK W THIS MORNING. LOW
LEVEL LIFT REMAINS EVIDENT AS WELL. KMAF VWP INDICATES NE WINDS A
FEW GATES DEEP WITH SLY FLOW ALOFT...THUS WAA IN PLACE. UPGLIDE
CONTINUES TO REMAIN EVIDENT I305-310K AND WILL INCREASE THRU 12Z AS
NE LOW LEVEL WINDS VEER TO THE ESE. AS OF 08Z SHRA DEVELOPING S-E OF
KMAF WHERE NAM/GFS INDICATES STRONGEST 7H-5H OMEGA FIELDS. ALSO
TSTMS CONTINUE ACRS THE RIO GRANDE WHERE IR INDICATES COOLING TOPS
CONFIRMING LIFT ASSOCD WITH AFOREMENTIONED SHRTWV TROF. ACCORDINGLY
SO EXPECT THAT SHRA/TSRA WILL TEND TO REFORM WWD NEXT FEW HOURS.
HIEST POP ORIENTATION OF NE-SW IN GRIDS LOOKS GOOD BUT WILL INCREASE
AREAL COVERAGE OF LIKELY POPS A LITTLE FARTHER W AND S WHERE LOW
LEVEL CONVERGENCE INCREASES INVOF FRONTAL REMNANTS. ANY BREAKS IN
CLOUDS WILL CERTAINLY RESULT IN INCREASED TSTM COVERAGE...ESPECIALLY
ACRS TRANS PECOS THIS PM. POTENTIAL FOR HEAVY RAIN STILL LOOMS
TONIGHT MAINLY E OF A LINE FROM GAIL...TO MIDLAND...TO THE BIG BEND
NP AS MODELS INDICATE LIFT AND PRECIP DEVELOP ON NOSE OF 25KT LLJ.
THUS WILL RELUCTANTLY HOLD ONTO HIGH END SCT POPS TONIGHT. WILL
CONTINUE FLASH FLOOD WATCH FOR ALL BUT SE NM AND FAR WRN EDGE OF
CWFA.
.LONG TERM...
UPPER LEVEL SHORTWAVES FROM A LOW IN OLD MEXICO WILL CONTINUE TO
MOVE ACROSS THE CWA TUESDAY AND WEDNESDAY AS A FRONT CONTINUES TO
WEAKEN ACROSS THE AREA. THESE FEATURES WILL INTERACT WILL A MOIST
UNSTABLE AIRMASS TO PRODUCE WIDELY SCATTERED TO SCATTERED SHOWERS
THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY.
ON TUESDAY...THE MAIN FOCUS FOR PRECIPITATION WILL BE OVER THE
CENTRAL PERMIAN BASIN. BY WEDNESDAY...THE FOCUS WILL SHIFT TOWARD
THE WEST AS A HIGH PRESSURE RIDGE OVER THE EASTERN US BEGINS TO
BUILD WESTWARD OVER THE EASTERN CWA.
PRECIPITATION CHANCES WILL DECREASE THE LATTER HALF OF THE WEEK AS
THE UPPER LEVEL HIGH CONTINUES TO BUILD OVER THE CWA. WILL KEEP
ISOLATED POPS IN THE FORECAST...HOWEVER...AS WEAK UPPER LEVEL
DISTURBANCES CONTINUE TO MOVE AROUND THE WESTERN FRINGE OF THE HIGH.
MODELS HINT AT A COLD FRONT TRYING TO APPROACH THE CWA NEXT
WEEKEND...BUT WITH THE UPPER LEVEL RIDGE IN PLACE MODELS DISAGREE ON
WHETHER THE FRONT WILL GET THIS FAR SOUTH. THEREFORE...WILL NOT
RAISE POPS IN RESPONSE TO THE FRONT AT THIS TIME.
AS THE HIGH BUILDS INTO THE REGION...INCREASING HEIGHTS WILL RESULT
IN A WARMING TREND BEGINNING TUESDAY. NEAR NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED BY THE LATTER PART OF THE WEEK.
&&
.HYDROLOGY...
COLORADO RIVER IS IN MINOR FLOOD FROM JBGT2 DOWNSTREAM THRU COLORADO
CITY...ADDITIONAL RAINS TODAY WILL ONLY ADD TO CURRENT ELEVATED
FLOW. RIO GRANDE IS EXPECTED TO HAVE ELEVATED FLOWS AS WELL AND
WOULD NOT BE SURPRISED TO SEE ADDITIONAL MINOR FLOODING AS RIO
CONCHOS BASIN IS RECEIVING HEAVY RAIN THIS MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 78 66 86 70 / 70 50 50 30
CARLSBAD NM 78 62 91 68 / 50 30 30 30
DRYDEN TX 80 68 91 72 / 70 50 40 20
FORT STOCKTON TX 78 67 89 69 / 60 50 50 30
GUADALUPE PASS TX 73 61 84 65 / 50 30 20 30
HOBBS NM 76 63 90 67 / 50 30 20 30
MARFA TX 72 57 81 60 / 60 40 40 30
MIDLAND INTL AIRPORT TX 77 66 86 71 / 60 50 50 30
ODESSA TX 80 67 89 71 / 60 50 50 30
WINK TX 82 68 93 72 / 50 40 40 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE
TX...FLASH FLOOD WATCH UNTIL 5 PM MONDAY FOR THE FOLLOWING ZONES:
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
PRESIDIO VALLEY...REAGAN...REEVES COUNTY...SCURRY...TERRELL...
UPTON...WARD...AND WINKLER.
&&
49/54Hazardous weather outlook, Aug 15, 4:43 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 AM CDT MON AUG 15 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 443 AM CDT MON AUG 15 2005 /343 AM MDT MON AUG 15 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY HEAVY RAINS ARE AGAIN EXPECTED ACROSS MUCH OF THE TRANS PECOS AND THE PERMIAN BASIN TODAY AND TONIGHT. RECENT WIDESPREAD HEAVY RAINS HAVE SATURATED SOILS AND ADDITIONAL RAINS WILL GENERATE RUNOFF AND FLOODING QUICKLY IN RURAL AND URBAN AREAS. HEAVY RAINS ACROSS THE BIG BEND...THE RIO GRANDE...AND THE COLORADO RIVER BETWEEN GAIL AND COLORADO CITY WILL RESULT IN FLOODING OF CREEKS...ARROYOS...AND RIVER TRIBUTARIES. RIVER LEVELS ALONG THE COLORADO RIVER ARE HIGH AND LEVELS ALONG THE RIO GRANDE ARE EXPECTED TO BECOME ELEVATED. ALSO LOCAL DOWNBURST WINDS TO 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE OUTLOOK AREA TUESDAY AND WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... HOWEVER HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. WITH THE GROUND ALREADY SATURATED...FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE. .SPOTTER AND SAFETY INFORMATION STATEMENT... DURING FLOODS RESIDENTS ARE URGED NOT PLAY IN AND AROUND FLOOD WATERS OR DRIVE THROUGH FLOODED ROADWAYS. WATER DEPTHS CAN BE MUCH HIGHER THAN ANTICIPATED RESULTING IN UNNECESSARY RISK. LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS THROUGH TUESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:06 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Aug 14, 7:09 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Aug 14, 7:57 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Aug 14, 8:41 PM CDT | Flash Flood Warning | MAF | Scurry | 6 hr |
| Aug 15, 3:59 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Aug 15, 4:48 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Aug 15, 6:40 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 15, 6:54 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 15, 10:07 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 15, 10:19 AM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Aug 15, 11:05 AM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Aug 15, 11:21 AM CDT | Flash Flood Warning | MAF | Crane | 3 hr |
| Aug 15, 11:37 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Aug 15, 1:14 PM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| Aug 15, 1:24 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Aug 15, 1:58 PM CDT | Flash Flood Warning | MAF | Upton | 5 hr |
| Aug 15, 3:31 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Aug 15, 3:54 PM CDT | Flash Flood Warning | MAF | Mitchell | 4 hr |
| Aug 15, 4:19 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.